Community Conversation > Transgender talk

Pain meds and post-op depression

(1/1)

Maddie:
Is there any connection between the type of pain meds administered post-op to the severity of possible post-op depression? 
I have some choice in the type I will be getting.  Wondering if narco vs non-narco is known to make a difference with this potential side effect. 
 

Rachel:
Hi Maddie, I think there was morphine in the IV post op for GCS. I took a sleeping pill one or two nights because it was noisy and the hallway light shined in my room.

For FFS I had opiate in the hospital and I was out of it. In the short stay place I dumped the opiates in the toiled.

BA I had opiates and needed it for a day, maybe two.

For Vaginal operation 2 I had opiates. Operation 3 I have opiates. But took them a day or two.

For hair transplants 1 and 2 I had low dose opiates. I did not really need them.

As far as depression I would review it with your doctor.

I know for me I had depression when I had FFS and GCS. I think having a therapy session over the phone after FFS in the short stay may have been the difference between doing something stupid and not. 

After GCS I think it was hormone related and also I did not realize I had so much dysphoria until after GCS. There were some other things going on in my life and job that caused a lot of stress and uncertainty. Plus my first GCS operation was the first of three. I was to have another operation (4) but I am done down there.

Rachel

Battle Goddess:
It's not uncommon to suffer depression after any major medical event, be it surgery, sickness, a heart attack, giving birth, etc.

I wouldn't doubt that recovering from anaesthetics and pain meds would add to the stresses on your body. How much effect each kind would generally have, at what doses and on what kind of person with what confounding factors and in which direction? Wow. That has to be complex.

I personally react very badly to opiates. It's a genetic thing. But it eliminates at least one way of going wrong.

AnonyMs:
I think it’s the general anaesthetic that causes it.

Rakel:
Thread drift here, Ladies.

Getting back to the original question, Does narcotic pain meds increase depression?

My answer is yes and no.

It really depends on how long you are taking the pain meds. It is well documented that for people taking long term narcotic use, depression develops after 30 days or so for about 10% of the population. I am talking about serious, clinically diagnosed depression, not just feeling a little down in the dumps.

For short term use, there is minimal documented effect of depression. That being said, it is well kown that all narcotic medications are central nervous system depressants and some people may have an increased feeling of slight, non-clinical depression.

Navigation

[0] Message Index

Go to full version